Missouri, 2025

Hail in Missouri, May 20, 2025

May 20, 2025 · NWS PAH · 1 event in 1 county or zone

Isolated storm development in the Ozark Foothills in the early afternoon of the 20th organized into a squall line upon reaching the Mississippi River. Penny size hail was reported near Lake Wappapello while smaller hail was observed in Carter County and wind gusts to 45mph were recorded at a mesonet station 6 miles south of Wolf Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated storm development in the Ozark Foothills in the early afternoon of the 20th organized into a squall line upon reaching the Mississippi River. Penny size hail was reported near Lake Wappapello while smaller hail was observed in Carter County and wind gusts to 45mph were recorded at a mesonet station 6 miles south of Wolf Island. MLCAPE values were around 1000-1250J/kg, DCAPE was 900-1000J/kg, and effective bulk shear was 50kts, while dewpoints were near 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 11:43 AM CST, 1 hour 54 minutes earlier. Its key messages:

  • Strong to severe storms are possible this afternoon and evening across portions of the area. All hazards are possible.
  • Cooler temperatures for mid to late week with drier conditions.
Area forecast discussion, May 20, 11:43 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1243 PM CDT Tue May 20 2025

.KEY MESSAGES...

- Strong to severe storms are possible this afternoon and
  evening across portions of the area. All hazards are possible.

- Cooler temperatures for mid to late week with drier
  conditions.

&&

.UPDATE...
Issued at 1243 PM CDT Tue May 20 2025

We are still waiting for convective development. The cu on
satellite are still looking capped, but that is not the case
just west of the area. We should see rapid development over much
of the area 2-3 PM, with the greatest coverage and intensity
likely over west Kentucky. All modes of severe weather remain
possible, however, latest guidance is trending south of the Quad
State for the greatest severe threat.

&&

.DISCUSSION...
Issued at 306 AM CDT Tue May 20 2025

Regional radar shows a messy radar presentation early this
morning. An MCS is currently ongoing with a few instances of
severe wind gusts at times. Overall, it appears weakening is
taking place as noted in satellite trends and decreasing echo
tops. While a 40-45 knots LLJ remains across the local area,
nocturnal stabilization seems to be taking over and the severe
threat should continue to decrease this morning. Further west,
we note additional convective activity marching their way across
Arkansas. How much precip from this activity makes its way
through the region over the coming hours is uncertain and will
play a big role in timing and where convection gets going later
this afternoon.

Trough remains across the plains this morning and will continue
to shift eastward today. Southwesterly flow and height falls
will overspread the region today. Low level theta-e advection
and solar isolation today will help with airmass recovery
although some questions remain on when we do see clearing later
this morning. A moderately unstable environment will be in place
this afternoon with MLCAPE values in excess of 2000 J/Kg. This
combined with deep layer shear of 50-60 knots will prime the
atmosphere for organized convection and severe weather.
Thunderstorms are expected to develop by the afternoon with the
initial mode being supercells. The initial supercells that
develop will carry all hazards with large hail, damaging winds,
and tornadoes all possible. Eventual upscale growth is expected
as this activity begins to move out of the region later this
evening.

The front clears tonight with drier air filtering in. The forecast
for mid to late week remains largely unchanged with mostly dry
weather expected although an isolated shower is possible. Cooler
temperatures are also expected mid week and into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1243 PM CDT Tue May 20 2025

The latest guidance is trending south for the convection this
afternoon, so only have TEMPO TSRA for KPAH and KOWB, with
Prob30 at KCGI and KEVV. Severe level winds and hail are
possible with any thunderstorm this afternoon and evening. KMVN
should remain dry. MVFR and lower conditions are possible in
convection, and a brief MVFR ceiling will also be possible in
the morning over the northern sites. South southwest winds will
gust 20-25kts at times this afternoon, and west winds will have
similar gusts in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DRS
DISCUSSION...AD
AVIATION...DRS
Hazardous weather outlook, May 20, 2:05 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 AM CDT Tue May 20 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 AM CDT Tue May 20 2025 /405 AM EDT Tue May 20 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are again expected today with severe storms likely.
Large hail, damaging winds, and a few tornadoes remain possible
with any severe storms. While the greater threat of severe weather
is in western Kentucky, the entire area is under a risk for
severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, May 20, 7:39 AM CST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
839 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     Tstm Wnd Dmg     Grand Tower             37.64N 89.50W
05/20/2025                   Jackson            IL   Emergency Mngr

            power line poles broken.

&&

BM
Local storm report, May 20, 7:42 AM CST, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
842 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     Tstm Wnd Dmg     1 S Carbondale          37.71N 89.22W
05/20/2025                   Jackson            IL   Public

&&

BM
Local storm report, May 20, 8:56 AM CST, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
956 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     4 NE Poplar Bluff       36.80N 90.35W
05/20/2025                   Butler             MO   Emergency Mngr

            Corrects previous tstm wnd dmg report from 4
            NE Poplar Bluff.

&&

BM
Local storm report, May 20, 9:09 AM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1009 AM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Rain             3 W Newburgh            37.95N 87.45W
05/20/2025  M1.00 Inch       Vanderburgh        IN   Public

&&

BM
Local storm report, May 20, 1:20 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
220 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Hail             6 SE Ellsinore          36.87N 90.66W
05/20/2025  M0.50 Inch       Carter             MO   Emergency Mngr

&&

BM

The radar

The Paducah radar (KPAH), 134 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 20, 1:37 PM CST
Where
Wayne County, 0.64 mi NNE of Wappapello
Measured
0.75 in hail
Reported by
Public
Coordinates
36.939, -90.277

Hail size estimated. The report was submitted via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272046.